Nebraska, 2018

Hail and Lightning Strike in Nebraska, August 8, 2018

August 8, 2018 · NWS GID · 2 events in 2 counties and zones

Although this Wednesday morning technically featured no severe-criteria hail/wind reports, a southward-drifting cluster of strong storms still managed to create a bit of commotion. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although this Wednesday morning technically featured no severe-criteria hail/wind reports, a southward-drifting cluster of strong storms still managed to create a bit of commotion. Most notably, around 7:45 a.m. CDT, a suspected lightning strike ignited a fire at a small oil storage tank facility near the Franklin-Harlan County line north of Naponee. Four of the five tanks were destroyed in the fire, which produced a plume of dark black smoke that could be seen for miles. Prior to sparking the fire, this storm cluster yielded a slightly sub-severe wind gust of 55 MPH at the Holdrege airport and a report of penny size hail in Wilcox.

Timing-wise, this convective cluster first entered South Central Nebraska between 4:30-5:30 a.m. CDT, dropping southward into eastern Dawson/western Buffalo counties. Over the next few hours, storms continued nearly due-south before exiting into north central Kansas between 8-9 a.m. CDT. In the mid-upper levels, this activity was sparked by a series of weak disturbances passing southward through the region in northwesterly flow, directed between a large-scale trough centered over eastern Canada/the Great Lakes, and a trough over the southwestern United States. Mesoscale convective parameters over the local area featured around 1500 J/kg of most-unstable CAPE, but no more than 30 knots of deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 8, 5:08 AM CST, 42 minutes earlier.

Area forecast discussion, Aug 8, 5:08 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
608 AM CDT Wed Aug 8 2018

.SHORT TERM...(Today and tonight)
Issued at 322 AM CDT Wed Aug 8 2018

Upper air and satellite data continue to show overall
northwesterly flow in place across the region early this
morning, set up between high pressure centered over the desert SW
and broad troughing over the eastern third or so of the CONUS. A
weak surface pattern remains in place, keep winds light and
variable across the CWA. Have had isolated showers/storms develop
through the overnight hours, aided by an approaching upper level
shortwave disturbance and some lower level warm air advection.
MUCAPE looks to be around 1500 j/kg in the area, though overall
shear is on the weak side.

Primary concern, mainly today/this evening, will be with
precipitation chances. Models showing that there will be the
potential for the development of isolated/scattered activity, as
an upper level shortwave disturbance treks southeast across the
region. With the coverage shown by models, they aren't all exactly
showing it the same areas, so it's difficult to have much
confidence that one area has better chances than another, and have
slight chance PoPs CWA-wide in the forecast...which will also be
aided this afternoon by peak heating. Kept some PoPs around into
the early evening, though things should diminish in the wake of
this disturbance and loss of peak heating. Thinking that strong
storms will be possible, and though weak deeper layer shear should
help keep the overall threat of severe weather lower, wouldn't be
too shocked to see an isolated marginally severe storm.

Otherwise, no notable changes made to winds/temperatures for
today. Winds are expected to remain on the lighter side (~10 MPH)
and generally westerly, with highs forecast to reach the mid-upper
80s.

.LONG TERM...(Thursday through Tuesday)
Issued at 322 AM CDT Wed Aug 8 2018

The forecast at the start of the long term period remains a dry
one. Thursday morning, models are in good agreement showing a
more amplified upper level pattern in place. Sharper north-
northwesterly is expected across the region with the western CONUS
ridging building further north into Canada, thanks to a stronger
low pressure system off the west coast and broad troughing over
the eastern CONUS, along with today's disturbance continuing its
southward trek. The surface pattern continues to be on the weaker
side, with light westerly winds expected. Not a lot changes
through the daytime hours Thursday, with highs forecast to be just
a touch above normal for this time of year, reaching around the
90 degree mark. As we get into the overnight hours Thursday night-
early Friday morning, models are showing the potential for yet
another shortwave disturbance to slide south through the region.
Models don't totally agree with whether we get some scattered
precipitation to develop along a weak sfc boundary, but the model
blend did insert some slight chance PoPs and decided to keep them.

Looking ahead to the end of this week and into the start of next
week, overall, no significant changes were made to the forecast.
Models continue to show the upper level ridge axis becoming tilted
SW-NE this weekend as a stronger storm system moves into western
Canada/Pac NW, eventually breaking down/retrograding west into
early next week as that storm system slides east across Canada.
The forecast Friday through Monday remains dry, though confidence
in whether it stays that way wanes as we get into Sun-Mon. Models
showing the potential for a low pressure system to develop over
portions of the Srn Plains, question is if any of that precip can
creep far enough north to affect our CWA. Storm chances return to
the forecast Mon night-Tuesday with the upper level ridge looking
to have been broken down. No big changes to forecast highs either,
remaining generally in the mid-upper 80s.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Thursday)
Issued at 605 AM CDT Wed Aug 8 2018

Cluster of showers/storms will continue to affect primarily the
KEAR site over the next hour or two, looks to be more of a VCTS
situation at KGRI. Isolated activity isn't out of the question
through the rest of the day, but confidence in any activity
affecting the terminals is low enough that no mention is currently
in the TAF. Otherwise, VFR conditions are forecast, winds
generally light and on the variable side at times.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...ADP
Hazardous weather outlook, Aug 8, 3:01 AM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
401 AM CDT Wed Aug 8 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091215-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
401 AM CDT Wed Aug 8 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorm chances are in the forecast
across the entire outlook area today and into early this evening.
While some storms may be strong, with hail near the size of
nickels and 50 MPH wind gusts possible, the overall threat for
severe weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances return to the forecast Thursday night, then
again Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Aug 8, 4:15 AM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
515 AM CDT WED AUG 8 2018

NEZ060-061-081045-
Buffalo NE-Dawson NE-
515 AM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BUFFALO AND EASTERN
DAWSON COUNTIES UNTIL 545 AM CDT...

At 514 AM CDT, Doppler radar was tracking a strong thunderstorm near
Overton, or 14 miles east of Lexington, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kearney, Elm Creek, Overton, Odessa, Pleasanton, Amherst, Sumner,
Riverdale and Miller.

LAT...LON 4105 9953 4105 9899 4065 9903 4066 9924
      4067 9933 4066 9938 4068 9944 4068 9954
TIME...MOT...LOC 1014Z 270DEG 27KT 4082 9946

Billings Wright
Special weather statement, Aug 8, 4:41 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
541 AM CDT WED AUG 8 2018

NEZ060-061-073-074-081115-
Buffalo NE-Phelps NE-Kearney NE-Dawson NE-
541 AM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHELPS...
NORTHWESTERN KEARNEY...SOUTHWESTERN BUFFALO AND SOUTHEASTERN DAWSON
COUNTIES UNTIL 615 AM CDT...

At 541 AM CDT, Doppler radar was tracking a strong thunderstorm over
Amherst, or 12 miles northwest of Kearney, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kearney, Elm Creek, Overton, Odessa, Amherst and Riverdale.

LAT...LON 4079 9954 4092 9937 4093 9893 4051 9912
      4068 9964 4068 9965
TIME...MOT...LOC 1041Z 278DEG 21KT 4083 9926

Billings Wright
Special weather statement, Aug 8, 5:06 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
606 AM CDT WED AUG 8 2018

NEZ061-073-074-081130-
Buffalo NE-Phelps NE-Kearney NE-
606 AM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PHELPS...WEST CENTRAL
KEARNEY AND SOUTHWESTERN BUFFALO COUNTIES UNTIL 630 AM CDT...

At 605 AM CDT, Doppler radar was tracking a strong thunderstorm near
Elm Creek, or 14 miles north of Holdrege, moving southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elm Creek, Odessa and Funk.

LAT...LON 4067 9950 4068 9944 4067 9943 4067 9942
      4070 9942 4070 9943 4076 9943 4080 9937
      4056 9903 4039 9930 4068 9955
TIME...MOT...LOC 1105Z 320DEG 21KT 4065 9936

Billings Wright
Special weather statement, Aug 8, 5:22 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
622 AM CDT WED AUG 8 2018

NEZ073-074-083-084-081145-
Franklin NE-Phelps NE-Kearney NE-Harlan NE-
622 AM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...SOUTHERN
PHELPS...SOUTHWESTERN KEARNEY AND NORTHEASTERN HARLAN COUNTIES UNTIL
645 AM CDT...

At 622 AM CDT, Doppler radar was tracking a strong thunderstorm near
Holdrege, moving southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Holdrege, Alma, Axtell, Loomis, Hildreth, Wilcox, Funk, Atlanta,
Huntley and Ragan.

LAT...LON 4061 9926 4031 9894 4010 9936 4049 9955
TIME...MOT...LOC 1122Z 324DEG 26KT 4048 9932

Billings Wright
Special weather statement, Aug 8, 5:41 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
641 AM CDT WED AUG 8 2018

NEZ073-074-083-084-081230-
Franklin NE-Phelps NE-Kearney NE-Harlan NE-
641 AM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...
SOUTHEASTERN PHELPS...SOUTHWESTERN KEARNEY AND EASTERN HARLAN
COUNTIES UNTIL 730 AM CDT...

At 641 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ragan, or near Holdrege, moving southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hildreth, Wilcox, Funk, Republican City, Atlanta, Naponee, Huntley,
Ragan and Harlan County Dam.

LAT...LON 4037 9947 4050 9919 4020 9886 4000 9925
TIME...MOT...LOC 1141Z 324DEG 25KT 4036 9930

Billings Wright
Local storm report, Aug 8, 5:45 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
645 AM CDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     TSTM WND GST     HOLDREGE AIRPORT        40.45N 99.34W
08/08/2018  M55 MPH          PHELPS             NE   AWOS

&&

The radar

The Grand Island radar (KUEX), 67 km away, was scanning. The volume nearest the first event began at 11:48 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Kearney

When
August 8, 5:50 AM CST
Where
Kearney County, Wilcox
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
40.370, -99.230

Lightning, Franklin

When
August 8, 6:45 AM CST
Where
Franklin County, 4.28 mi NNW of Naponee
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.140, -99.170

There was a lightning strike to an area of oil storage tanks, resulting in a fire. This fire destroyed 4 of the 5 storage tanks located at the facility. The time was estimated from radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773427, 773428.